Kentucky, 2009

Flash Flooding and Flooding in Kentucky, June 17 to 18, 2009

June 17 to 18, 2009 · NWS JKL · 33 events in 7 counties and zones

Multiple thunderstorms formed across eastern Kentucky in a warm, moist, and unstable air mass on June 17th. Extensive flooding occurred across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Multiple thunderstorms formed across eastern Kentucky in a warm, moist, and unstable air mass on June 17th. Extensive flooding occurred across the area. Several reports of large hail were also received during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 17, 2:15 AM EST, 45 minutes earlier.

Area forecast discussion, Jun 17, 2:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
315 AM EDT WED JUN 17 2009

.SHORT TERM.../TODAY THROUGH THURSDAY NIGHT/...UPDATED

PERSISTENT TRAINING OF SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP
AND PROPAGATE ACROSS THE CWA EARLY THIS MORNING. THIS HAS RESULTED
IN ISSUANCE OF SEVERAL FLOOD ADVISORIES AND EVEN A FEW FLASH FLOOD
WARNINGS ACROSS PORTIONS OF THE AREA. APPEARS ACTIVITY IS DUE TO
INTERACTION OF NEARLY NORTH...SOUTH SFC TROUGH...WARM FRONTAL
BOUNDARY BISECTING THE AREA...AND AN H850 LLJ MAX JUST ABOVE THE
NOCTURNAL INVERSION. EXPECT ACTIVITY TO GRADUALLY TAPER OFF THROUGH
SUNRISE AS MODELS SHOW THIS JET SHIFTING TO THE EAST AND WEAKENING A
BIT WITH TIME.

UPPER LEVEL LOW AND CORRESPONDING SFC LOW WILL TRACK ACROSS THE MID
WEST OVER THE NEXT 24 TO 36 HOURS...EVENTUALLY HELPING TO SHIFT
STUBBORN...ALMOST ENTRENCHED WARM FRONTAL BOUNDARY OUT OF THE AREA
WHILE DRAGGING A TRAILING COLD FRONT THROUGH THE AREA BY THURSDAY
MORNING. BOUNDARY THEN RETURNS ALMOST IMMEDIATELY TO THE NORTH
THURSDAY IN RESPONSE TO ANOTHER LOW PRESSURE SYSTEM MOVING THROUGH
THE UPPER MID WEST. DIFFICULT TO FIGURE OUT EXACTLY WHAT MODELS WANT
TO DO WITH THESE BOUNDARIES...AND THE WEATHER ASSOCIATED WITH THEM.
BUT MODELS SUGGEST THE POSSIBILITY OF A CONVECTIVE COMPLEX OF STORMS
MOVING THROUGH THE AREA DURING THE DAY THURSDAY...WITH MOVEMENT
ROUGHLY JUST NORTH AND ALONG RETURNING WARM FRONTAL BOUNDARY.

FOR SENSIBLE WEATHER...WEAK UPPER LEVEL SHORT WAVE ENERGY WITH
INTERACT WITH DIURNAL HEATING AND AFOREMENTIONED SFC BOUNDARY FOR
ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY. ANY LEFT
OVER BOUNDARIES FROM PREVIOUS CONVECTION SHOULD ONLY AID IN ANY
ADDITIONAL DEVELOPMENT. WITH AMPLE MID TROPOSPHERIC VEERING FLOW AND
PLENTY OF FUEL FOR STORMS TO DRAW UPON IN THE BOUNDARY LAYER...SOME
OF THESE STORMS COULD ONCE AGAIN PRODUCE SEVERE WEATHER ACROSS
PORTIONS OF THE AREA. AS A RESULT...SPC HAS AGAIN PLACED EASTERN
KENTUCKY IN A SLIGHT RISK FOR SEVERE WEATHER TODAY. WILL ADDRESS ANY
CONCERNS IN THE HWO. MOS GUIDANCE HAS BACKED WAY OFF ON POPS FOR
THURSDAY...BUT WAS HESITANT TO REMOVE THEM ALTOGETHER WITH POTENTIAL
OF THE THUNDERSTORM COMPLEX THAT MODELS SEEM TO HINT AT FOR THURSDAY
PROPER. WENT WITH SCATTERED COVERAGE...SOMEWHAT HIGHER THAN GUIDANCE
SUGGESTS. OTHERWISE...TEMPS REALLY WARM UP. OVERALL...GUIDANCE
CONTINUES TO TREND HIGHER FOR THE END OF THE WEEK AND FOLLOWED SUIT.
ONLY DAMPER FOR TEMPS ON THURSDAY WOULD BE THE POSSIBILITY OF MORE
WIDESPREAD RAIN SHOULD THAT OCCUR.

.LONG TERM.../FRIDAY THROUGH TUESDAY/

CHANGES MADE TO THE EXTENDED INCLUDE THE FOLLOWING...DUE TO
UNCERTAINTY AMONGST THE VARIOUS MODELS AND MOS DATA REGARDING TIMING
OF PRECIPITATION ONSET ON FRIDAY...DECIDED TO GO WITH THE MORE
RELIABLE ECMWF MODEL SOLUTION. FRIDAY NIGHT AND SATURDAY APPEAR TO
BE THE BEST TIMES FOR SHOWERS AND STORMS OVER THE WEEKEND. THE
QUESTIONS WILL BE WHAT WILL BE THE ORIENTATION OF THE FRONTAL
BOUNDARY THAT TRIGGERS CONVECTION...THE TIMING OF THE BOUNDARY...AND
THE TIMING AND AMOUNT OF MIDDLE AND UPPER LEVEL JET ENERGY AND LOW
LEVEL MOISTURE THAT WILL BE AVAILABLE FOR CONVECTIVE INITIATION AND
STORM MAINTENANCE. THE GFS AND ECMWF BOTH SHOWED PRETTY JET DYNAMICS
FOR FRIDAY INTO SATURDAY MORNING. THE TIMING IN TODAYS MODELS WAS A
BIT FASTER THAN PREVIOUS RUNS SO ADJUSTED POP...SKY...AND WEATHER
GRIDS TO REFLECT THIS. ALSO MODIFIED QPF GRIDS A BIT FOR THE SAME
REASON. ONCE PRECIPITATION ENDS ON SATURDAY THE MODELS ALL AGREE
THAT SUNDAY...MONDAY...AND TUESDAY WILL ALL BE DRY WITH LIGHT WINDS
AND WARM MUGGY TEMPERATURES. THE TEMPERATURE FORECAST WAS ADJUSTED
SLIGHTLY TOWARD THE LATEST HPC AND MEXMOS VALUES...BUT NOT TO THE
EXTREMELY WARM READINGS THE MEXMOS WAS DEPICTING FOR FRIDAY. LOOKS
LIKE QUITE A FEW LOCATIONS WILL BE IN THE UPPER 80S AND LOWER 90S ON
FRIDAY WITH TEMPERATURES IN THE MID TO UPPER 80S SATURDAY THROUGH
TUESDAY.

&&

.AVIATION.../06Z TO 06Z/

CIGS AND VSBY EXTREMELY VAIRABLE AS SHRA AND TSRA ROLL THRU THE VSBY
INCREASES WITH THE RAIN WASHING THE AIR CLEAN. THEN THE SHRA END AND
THE FOG DROPS VSBY INTO LIFR RANGE. THE VSBY MODIFIES SLIGHTLY UNTIL
THE NEXT SHRA AND THEN THE CYCLE REPEATS. WILL BE FCSTNG BETWEEN VFR
AND VLIFR UNTIL THE SHRA END AROUND 10Z. THEN BY DAWN THE SHRA WILL
RETURN IN EARNEST AND CHANGE TO TSRA AROUND NOON. STATIONARY FNT IN
THE CWFA WILL KEEP THE FOCUS ON PCPN UNTIL AFTER 18/00Z WHEN WE
SHOULD SEE THE COLD FNT CLEAR OUT THE CURRENT WX PATTERN AND EXPECT
SOME DRY WX TO TAKE OVER. THAT MAY STILL INCLUDE MORNING FOG IF WE
CAN NOT GET ENUF DRY AIR TO PUSH INTO THE AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...RAY
LONG TERM...AR
AVIATION...DUSTY
Hazardous weather outlook, Jun 17, 3:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
400 AM EDT WED JUN 17 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
400 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS
BEING THE MAIN THREAT. IN ADDITION...A SATURATED GROUND COMBINED WITH
THE POTENTIAL OF HEAVY RAINFALL WITH ANY THUNDERSTORMS THAT PASS
REPEATEDLY OVER THE SAME LOCATIONS...COULD LEAD TO SOME LOCALIZED
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT...THEN
AGAIN FROM FRIDAY NIGHT THROUGH THROUGH SATURDAY EVENING. AN ALREADY
WET GROUND FROM RECENT RAINFALL...COMBINED WITH THE POTENTIAL FOR
SEVERAL ROUNDS OF RAIN THROUGH THE REMAINDER OF THE WORK WEEK COULD
PRODUCE SOME LOCALIZED FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

In the hours before

Special weather statement, Jun 16, 9:46 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1046 PM EDT TUE JUN 16 2009

KYZ068-079-170315-
ROCKCASTLE-PULASKI-
1046 PM EDT TUE JUN 16 2009

...A STRONG THUNDERSTORM TO AFFECT WEST CENTRAL ROCKCASTLE AND
NORTHERN PULASKI COUNTIES THROUGH 1115 PM EDT TUESDAY EVENING...

AT 1046 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
EUBANK...MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR HOGUE AROUND 1055 PM EDT...PULASKI AROUND
1105 PM EDT...BOBTOWN AROUND 1115 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

SCHOETTMER
Local storm report, Jun 16, 9:49 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1049 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     3 SE WHITLEY CITY       36.69N 84.43W
06/16/2009  E60 MPH          MCCREARY           KY   TRAINED SPOTTER

            SPOTTER ESTIMATED WINDS UP TO 60 MPH WITH MULTIPLE TREES
            UPROOTED IN THE AREA.

&&

SCHOETTMER
Local storm report, Jun 16, 9:53 PM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1053 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     SSW LOW                 36.78N 83.40W
06/16/2009                   HARLAN             KY   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED FIVE TREES DOWN NEAR HIS HOME
            AND THE ELECTRICITY WAS OUT.

&&

SCHOETTMER
Special weather statement, Jun 16, 11:27 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1227 AM EDT WED JUN 17 2009

KYZ113-115>117-170500-
KNOTT-PERRY-CLAY-LESLIE-
1227 AM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN KNOTT AND PERRY AND
EAST CENTRAL CLAY AND NORTHERN LESLIE COUNTIES THROUGH 100 AM EDT
WEDNESDAY MORNING...

AT 1227 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHOAL...
MOVING EAST AT 40 MPH.

THIS STORM WILL BE NEAR MOSLEY BEND AROUND 1235 AM EDT...AVAWAM
AROUND 1240 AM EDT...HAZARD AROUND 1245 AM EDT...DIABLOCK AROUND 1250
AM EDT...WISCOAL AROUND 1255 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY
Special weather statement, Jun 17, 2:38 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
338 AM EDT WED JUN 17 2009

KYZ085-086-088-115>118-170830-
WHITLEY-PERRY-CLAY-LESLIE-LETCHER-KNOX-HARLAN-
338 AM EDT WED JUN 17 2009

...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHEASTERN PERRY AND
SOUTHERN CLAY AND LESLIE AND LETCHER AND EASTERN KNOX AND HARLAN AND
EXTREME EAST CENTRAL WHITLEY COUNTIES THROUGH 430 AM EDT WEDNESDAY
MORNING...

AT 337 AM EDT...A LINE OF SHOWERS AND THUNDERSTORMS WAS LOCATED
ALONG A LINE EXTENDING FROM BOBS FORK TO 5 MILES SOUTHEAST OF WALKER
TO 10 MILES SOUTHEAST OF WHEELER...MOVING EAST AT 40 MPH.

THE STORMS WILL BE NEAR HYDEN AROUND 345 AM EDT...WOOTON AROUND 350
AM EDT...TREMONT AROUND 355 AM EDT...FREW AROUND 400 AM EDT...VIPER
AROUND 405 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY

The radar

The Jackson,KY radar (KJKL), 49 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

17 flash flood, 5 hail, 3 thunderstorm wind, 3 heavy rain, 3 funnel cloud, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Leslie

When
June 17, 3:00 AM EST to 3:15 AM EST
Where
Leslie County, 2 mi SE of Hyden
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.150, -83.344

Trees were blown down on Highway 80.

Heavy Rain, Harlan

When
June 17, 3:00 AM EST to 3:41 AM EST
Where
Harlan County, Wallins Creek
Reported by
Trained Spotter
Coordinates
36.830, -83.420

A volunteer storm spotter reported 2 inches of rain in about 40 minutes.

Heavy Rain, Letcher

When
June 17, 10:00 AM EST to 10:30 AM EST
Where
Letcher County, Neon
Reported by
Emergency Manager
Coordinates
37.180, -82.700

Streams were starting to rise onto roadways.

Flash Flood, Letcher

When
June 17, 10:45 AM EST to 2:00 PM EST
Where
Letcher County, 1.09 mi E of Hemphill to 1.62 mi N of Haymond
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.219, -82.680

A bridge on Highway 343 was washed out. Homes on Yonts Fork Road had water flowing into them.

Flash Flood, Letcher

When
June 17, 11:00 AM EST to 2:10 PM EST
Where
Letcher County, 1.62 mi SW of Hemphill to 0.95 mi NNW of Seco
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.203, -82.721

Highways 317 and 343 were closed due to flash flooding. Water was inside the Neon fire station.

Heavy Rain, Whitley

When
June 17, 11:00 AM EST to June 18, 12:00 AM EST
Where
Whitley County, Clio
Reported by
Public
Coordinates
36.820, -84.200

The public measured 4.4 inches of rainfall since noon today. The rainfall was measured with an NWS 4 inch rain gage.

Flash Flood, Letcher

When
June 17, 11:15 AM EST to 1:15 PM EST
Where
Letcher County, 1.69 mi ESE of Deane to 2.17 mi NW of Millstone
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.223, -82.741

Six to 12 inches of water was flowing across Highway 317 at the Goose Creek Road intersection.

Flash Flood, Letcher

When
June 17, 11:45 AM EST to 1:45 PM EST
Where
Letcher County, 1.6 mi NW of Neon to 1.26 mi N of Seco
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.196, -82.721

Main street was flooded and roads in Neon were impassable. State and county could not move equipment due to flooding.

Flash Flood, Pike

When
June 17, 12:00 PM EST to 2:00 PM EST
Where
Pike County, 0.73 mi NW of Dorton to 1.05 mi NNW of Myra
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.288, -82.588

Water rose out of the banks of creeks and streams and was flowing over roads in the vicinity of Dorton. Gable Hollow, Dorton Jenkins Highway, Blaze Branch, and Three Mile Road were closed at that time.

Flood, Whitley

When
June 17, 12:00 PM EST to June 18, 8:40 AM EST
Where
Whitley County, 1.57 mi WNW of Barton to 3.2 mi E of Redbird
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.936, -84.157

Kentucky Highway 26 remains flooded with up to 4 feet of water and is closed in several areas between Williamsburg and Corbin.

Flood, Whitley

When
June 17, 12:00 PM EST to June 18, 9:00 AM EST
Where
Whitley County, 0.72 mi E of Goldbug to 1.29 mi SE of Goldbug
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.798, -84.157

Water was reported to still be rising and Blake Ford Road remained flooded and closed with several feet of water over it in spots.

Funnel Cloud, Whitley

When
June 17, 1:20 PM EST to 1:32 PM EST
Where
Whitley County, 4 mi NW of Williamsburg
Reported by
Trained Spotter
Coordinates
36.771, -84.221

A trained spotter reported a funnel cloud at the Whitley County airport.

Hail, Whitley

When
June 17, 1:35 PM EST to 1:45 PM EST
Where
Whitley County, Williamsburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.730, -84.170

Golf ball size hail was reported. A wall cloud was also seen moving overhead and heavy rain was occurring at the time of the hail report.

Hail, Whitley

When
June 17, 1:50 PM EST to 1:56 PM EST
Where
Whitley County, Goldbug
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.800, -84.170

Golf ball size hail and a funnel cloud were observed at Goldbug.

Funnel Cloud, Whitley

When
June 17, 1:58 PM EST to 2:03 PM EST
Where
Whitley County, Williamsburg
Reported by
County Official
Coordinates
36.730, -84.170

Dispatch reported seeing a funnel cloud over the court house in Williamsburg.

Funnel Cloud, Whitley

When
June 17, 1:59 PM EST to 2:04 PM EST
Where
Whitley County, Williamsburg
Reported by
Trained Spotter
Coordinates
36.730, -84.170

A funnel cloud was spotted over the intersectio of Highway 92 and Interstate 75. The funnel was developed and about a quarter of a mile wide.

Hail, Whitley

When
June 17, 1:59 PM EST to 2:04 PM EST
Where
Whitley County, Williamsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.730, -84.170

Flash Flood, Bell

When
June 17, 3:00 PM EST to 7:00 PM EST
Where
Bell County, 3.19 mi N of Chenoa to 1.16 mi NW of Chenoa
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.715, -83.860

Highway 92 was closed due to flood waters about 1.5 miles southwest of the intersection of Highways 92 and 225.

Flash Flood, Bell

When
June 17, 3:00 PM EST to 7:00 PM EST
Where
Bell County, 1.68 mi NW of Edgewood to 1.12 mi SE of Edgewood
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.639, -83.789

Flash flooding occurred along Beans Fork Road. The road was closed due to flooding at Noetown.

Thunderstorm Wind, Breathitt

When
June 17, 3:18 PM EST to 3:23 PM EST
Where
Breathitt County, 1 mi E of Guerrant
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.500, -83.482

A large tree was knocked over onto a church on Highway 30 West near Guerrant.

Hail, Breathitt

When
June 17, 3:23 PM EST to 3:28 PM EST
Where
Breathitt County, Curt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.500, -83.420

An NWS employee reported that quarter sized hail fell on Highway 397 near Curt.

Hail, Whitley

When
June 17, 3:36 PM EST to 3:41 PM EST
Where
Whitley County, 4 mi S of Williamsburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.672, -84.170

The public reported golf ball sized hail on Wolf Creek Road.

Flash Flood, Whitley

When
June 17, 4:15 PM EST to 8:00 PM EST
Where
Whitley County, 0.28 mi SSE of Krupp to 0.39 mi N of Jellico Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
36.796, -84.249

Water from swollen streams was flowing over roads and bridges in Williamsburg.

Flash Flood, Whitley

When
June 17, 4:15 PM EST to 4:50 PM EST
Where
Whitley County, 1.73 mi E of Walden to 2.87 mi NE of Goldbug
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.851, -84.139

Kentucky Highway 26 and some side roads were under water and closed due to flooding.

Flash Flood, Pike

When
June 17, 4:55 PM EST to 7:30 PM EST
Where
Pike County, 0.11 mi NE of Meta to 2.3 mi SW of Meta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.571, -82.428

Water was reported to be flowing over Kentucky Highway 194 just to the east of Meta.

Flash Flood, Whitley

When
June 17, 5:00 PM EST to 8:00 PM EST
Where
Whitley County, 1.5 mi NE of Goldbug to 1.03 mi SW of Rockholds
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.817, -84.153

New Zion Church Road closed due to flooding.

Flash Flood, Whitley

When
June 17, 5:00 PM EST to 8:00 PM EST
Where
Whitley County, 0.75 mi W of Wofford to 0.39 mi WSW of Wofford
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.782, -84.143

Highway 779 was closed near the intersection with Highway 26 due to flooding.

Flash Flood, Whitley

When
June 17, 5:00 PM EST to 8:00 PM EST
Where
Whitley County, 1.28 mi SSW of Rockholds to 1.49 mi W of Meadow Creek
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.813, -84.130

Jacks Fork Road was closed due to flooding.

Flash Flood, Whitley

When
June 17, 5:00 PM EST to 8:00 PM EST
Where
Whitley County, 1.03 mi SSE of Barton to 1.5 mi N of Woodbine
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.916, -84.124

Kentucky Highway 26 was flooded and closed in multiple locations between Williamsburg and Corbin.

Flash Flood, Whitley

When
June 17, 5:00 PM EST to 8:00 PM EST
Where
Whitley County, 0.68 mi S of Highland Park to 0.11 mi N of Highland Park
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.740, -84.148

Freeman Hollow, North 6th Street, and North 10th Street were all closed due to flooding.

Flash Flood, Whitley

When
June 17, 5:00 PM EST to 8:00 PM EST
Where
Whitley County, 0.15 mi SW of Clio to 0.3 mi SSW of Clio
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.819, -84.202

Devils Creek Road was closed due to flooding near the intersection of KY Highway 204 and Kentucky 25W.

Flash Flood, Whitley

When
June 17, 5:00 PM EST to 8:00 PM EST
Where
Whitley County, 0.67 mi ESE of Goldbug to 1.48 mi WNW of Wofford
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.797, -84.159

Blake Fork Road closed due to flooding.

Thunderstorm Wind, Whitley

When
June 17, 5:55 PM EST to 6:00 PM EST
Where
Whitley County, Corbin
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.950, -84.100

A tree was blown down onto a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181567, 181569, 181573, 181574, 181589, 183776, 181575, 181577, 181570, 183792, 183793, 181580, 181581, 181582, 181583, 181584, 181585, 183778, 183781, 183769, 183770, 183771, 181571, 183772, 183775, 183782, 183783, 183784, 183787, 183789, 183790, 183791, 183987.